Gonadotropin-releasing hormone agonist-induced pituitary apoplexy in treatment of prostate cancer: case report and review of literature.Endocr Pract. 2007 Oct; 13(6):642-6.EP
To describe a case and review the literature on the rare complication of pituitary apoplexy after administration of a gonadotropin-releasing hormone agonist (GnRHa) for treatment of patients with prostate cancer.
We present a detailed case report of a patient with immediate signs of pituitary apoplexy after receiving a GnRHa and review the 6 previously reported cases in the literature. A 60-year-old man presented to a local hospital with severe headache, nausea, vomiting, and diplopia. Prostate cancer had recently been diagnosed, and he had received his first dose of a GnRHa 4 hours before this presentation. On physical examination, he was confused and had ptosis of the left eye. A head computed tomographic scan without contrast enhancement showed soft tissue filling the sella, without intracranial hemorrhage or mass effect. He was discharged with the diagnosis of viral meningitis. Three weeks later, he presented again with severe headache and diplopia. He had confusion, lethargy, disorientation, a blood pressure of 88/64 mm Hg, and left cranial nerve III, IV, and VI paralysis. Magnetic resonance imaging of the brain revealed an enhancing pituitary mass with hemorrhage extending to the optic chiasm, consistent with pituitary apoplexy. Laboratory results were consistent with panhypopituitarism. Surgical excision revealed a necrotic pituitary macroadenoma with hemorrhage. Tumor immunohistochemical staining was positive only for luteinizing hormone.
We describe a rare adverse effect of GnRHa therapy, which unmasked a gonadotropin-secreting pituitary macroadenoma. This case adds to the 6 previously reported cases of GnRHa administration inducing pituitary apoplexy in men with prostate cancer.